Opioids can cause unpleasant side effects such as drowsiness, constipation, and slowed breathing. Some of these effects may be increased by:
- Taking them in combination with alcohol, sedatives, or other medications;
- Taking them in high doses or more often than prescribed; or
- Taking them in a different manner than directed, like crushing pills to snort or inject.
Talk to your health care provider:
- Tell your health care provider about all other medications you are taking, including over-the-counter medications.
- Ask if there are nonpharmacologic treatments that may be effective, like physical therapy or non-opioid medications.
- Avoid alcohol and illicit drugs when taking prescription pain relievers.
- Store your medication in a safe place and dispose of unused amounts appropriately.
- Talk to your health care provider about how to stop taking opioids safely as soon as your treatment is over, and what to do if the medication is not adequately treating your pain.
- Use opioids only as directed by your health care provider.
- Refrain from sharing prescriptions with friends or family—it is dangerous and illegal.
- Talk to your health care provider about what to expect from your medications—such as whether pain will be completely eliminated or decreased.
A publication from the Substance Abuse and Mental Health Services AdministrationDownload